This slide was created under the auspices of Professional Postgraduate Services® through an unrestricted educational grant.
- Concerns were raised on the part of physicians and patients regarding the safety of HMG-CoA reductase inhibitors (ie, statins) after the withdrawal of cerivastatin from the US market in August 2001 as a result of increasingly frequent reports of severe and life-threatening rhabdomyolysis associated with the co-prescription of cerivastatin and gemfibrozil.
- This prompted the American College of Cardiology (ACC), the American Heart Association (AHA), and the National Heart, Lung, and Blood Institute (NHLBI) to issue a Clinical Advisory summarizing the current understanding of statin use with regard to safety and providing updated recommendations for the appropriate use of these agents.
- Because the general terminology to describe muscle toxicity in the medical literature is inconsistent, this advisory used terms according to the following definitions:
o myopathy: a general term referring to any disease of muscles; myopathies can be acquired or inherited and can occur at birth or later in life
o myalgia: muscle ache or weakness without creatine kinase (CK) elevation
o myositis: muscle symptoms with increased CK levels
o rhabdomyolysis: muscle symptoms with marked CK elevation (greater than 10 times the upper limit of normal [ULN]) and creatinine elevation (usually with brown urine and urinary myoglobin).
Pasternak RC et al. J Am Coll Cardiol. 2002;40:568-573.
Pasternak RC et al. Circulation. 2002;106:1024-1028.